Alert archive / Nevada / Wind Advisories in 2011

Wind Advisory 16, NWS Elko, NV

March 30, 2011Elko County, Nevada

NWS Elko, NV issued this wind advisory at Mar 30, 2011, 6:10 AM PDT for Elko County, Nevada. It took effect at Mar 30, 2011, 10:00 AM PDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 30, 2011, 6:10 AM PDT (13:10 UTC)
In effect from
Mar 30, 2011, 10:00 AM PDT
Expired
Mar 30, 2011, 5:03 PM PDT
In force
7 hr
Issued by
NWS Elko, NV

County Elko County, NV

The radar

The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 13:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 1.2 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2011-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2011-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

912 
WWUS75 KLKN 301310
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
610 AM PDT WED MAR 30 2011


NVZ031-310200-
/O.NEW.KLKN.WI.Y.0016.110330T1700Z-110331T0200Z/
NORTHERN ELKO COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...JACKPOT...WILDHORSE...OWYHEE
610 AM PDT WED MAR 30 2011

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM PDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM PDT THIS
EVENING. 

* WINDS: WEST TO NORTHWEST WINDS 20 TO 30 MPH WITH GUSTS TO 55
  MPH.

* TIMING: WINDS WILL BEGIN TO INCREASE THIS MORNING AND LAST
  THROUGH EARLY EVENING.

* LOCATIONS INCLUDE: JACKPOT...HD SUMMIT

* IMPACTS: MOTORISTS ALONG HIGHWAY 93 FROM WELLS TO JACKPOT MAY
  ENCOUNTER STRONG CROSS WINDS. TRAVELERS...ESPECIALLY THOSE IN
  HIGH PROFILE VEHICLES SHOULD EXERCISE CAUTION AS STRONG GUSTY
  CROSS-WINDS CAN MAKE DRIVING DIFFICULT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
LW
2 follow-up statements
341 
WWUS75 KLKN 302217
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
317 PM PDT WED MAR 30 2011

NVZ031-310200-
/O.CON.KLKN.WI.Y.0016.000000T0000Z-110331T0200Z/
NORTHERN ELKO COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...JACKPOT...WILDHORSE...OWYHEE
317 PM PDT WED MAR 30 2011

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PDT THIS EVENING. 

* WINDS: WEST TO NORTHWEST WINDS 20 TO 30 MPH WITH GUSTS TO 55 
  MPH. 

* TIMING: WINDS WILL BE GUSTY THIS AFTERNOON ND LAST THROUGH
  EARLY EVENING.

* LOCATIONS INCLUDE: JACKPOT...HD SUMMIT

* IMPACTS: MOTORISTS ALONG HIGHWAY 93 FROM WELLS TO JACKPOT MAY 
  ENCOUNTER STRONG CROSS WINDS. TRAVELERS...ESPECIALLY THOSE 
  IN HIGH PROFILE VEHICLES SHOULD EXERCISE CAUTION AS STRONG 
  GUSTY CROSS-WINDS CAN MAKE DRIVING DIFFICULT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
792 
WWUS75 KLKN 310003
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
503 PM PDT WED MAR 30 2011

NVZ031-310115-
/O.CAN.KLKN.WI.Y.0016.000000T0000Z-110331T0200Z/
NORTHERN ELKO COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...JACKPOT...WILDHORSE...OWYHEE
503 PM PDT WED MAR 30 2011

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ELKO HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DIMINISHED BELOW WIND ADVISORY CRITERIA...THUS THE WIND
ADVISORY HAS BEEN CANCELLED. 

$$

87

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Mar 30, 1:57 AM PDT, 4 hours 13 minutes earlier.

Area forecast discussion, Mar 30, 1:57 AM PDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
157 AM PDT WED MAR 30 2011

.SYNOPSIS...SHOWERS ACROSS NORTHERN NEVADA WILL DISSIPATE TONIGHT.
HIGH PRESSURE WILL ROLL THROUGH THE GREAT BASIN THURSDAY AND
FRIDAY TO PROVIDE A TASTE OF SPRING AS TEMPERATURES RISE INTO THE
60S AND 70S. BUT JUST WHEN IT GETS COMFORTABLE...MORE RAIN WIND AND
SNOW IS EXPECTED THIS WEEKEND.
&&

.SHORT TERM...TODAY THROUGH FRIDAY. IR SATELLITE IMAGERY SHOWS A
DIRTY FLOW FROM DUE NORTH INTO THE CWFA. RADAR IS NOT PICKING UP
ON ANYTHING IN THE LKN FORECAST AREA AS MOST OF THE MOISTURE IS TO
THE NORTH...CLOSER TO THE RIDGE CREST. TEMPERATURES ARE RELATIVELY
MILD THIS MORNING...RANGING FROM THE MID 30S TO THE MID 40S. MODELS
ARE IN GOOD AGREEMENT THROUGH FRIDAY.

THE NORTHEAST CWFA WILL HAVE THE POTENTIAL FOR SHOWERS TODAY AND
THIS EVENING AS MOISTURE FLOWS AROUND A PACIFIC HIGH. CENTRAL HIGH
PRESSURE OFF THE PAC COAST WILL BE MAKING A 450 MILE JOURNEY EAST
OVER THE NEXT 36 HOURS TO PUSH A RIDGE AXIS THROUGH CALIFORNIA IN
A PROGRESSIVE FLOW ALOFT. THIS WILL SHOVE ANY HINT OF A MOIST FLOW
FURTHER EAST INTO UTAH TONIGHT. THERE WILL BE A WEAK SHORTWAVE TO
MOVE THROUGH THE EASTERN SIDE OF THE RIDGE THAT WILL BRING SOME
GUSTY WINDS TO NE NV. MIXING WILL NOT BE IDEAL TODAY AND THERE IS
NO JET SUPPORT ALOFT. THERE IS ALSO A CAP SHOWN ON THE PROG
SOUNDING AROUND 650 MB SO I THINK WIND GUSTS OVER 45 MPH WILL NOT
BE WIDESPREAD ENOUGH TO WARRANT AN ADVISORY FOR ZONE 31.

WILL SEE A WARM-UP THURSDAY AND FRIDAY AS THE RIDGE DE-AMPLIFIES
AND MOVES ACROSS THE STATE. HAVE TRIMMED THE DAYTIME TEMPERATURES
BACK TODAY AND THURSDAY DUE TO A STIFF NORTHERLY FLOW AT H7
KEEPING COOL AIR FLOWING IN. FRIDAY WILL BE THE BEST CHANCE TO
BREAK THE 70 DEGREE MARK WIDESPREAD AS THE RIDGE AXIS RELOCATES TO
NEAR THE NV/UT BORDER AND A SOUTHWESTERLY FLOW ENSUES AHEAD OF THE
NEXT SHORTWAVE TROUGH.

.LONG TERM...FRIDAY NIGHT THROUGH NEXT TUESDAY. LONG TERM BEGINS AND
ENDS WITH PLEASANTLY MILD WEATHER...BUT IS INTERRUPTED BY A RATHER
INTENSE STORM SYSTEM AND COLD FRONT OVER THE COMING WEEKEND.

FRIDAY NIGHT...WARM TEMPERATURES EXPECTED AS STRONG RIDGE AXIS
PHASES EAST OF NEVADA. MIN TEMP GRIDS SATURDAY MORNING SHOW MANY
PLACES HOLDING IN THE LOW TO MID 40S...WHICH IS NEAR RECORD HIGH
MINIMUM TERRITORY. SW BREEZES AND SURFACE DEW-POINTS NEAR 40 WILL
ALSO ACT TO KEEP MIN TEMPS ELEVATED. HIGH ELEVATION SNOWMELT
EXPECTED TO CONTINUE FRIDAY NIGHT WELL INTO SATURDAY.

SATURDAY MORNING...STRONG UPPER LOW NEAR SEATTLE WITH SW FLOW ALOFT
OVER NEVADA. A STRONG SHORTWAVE DIVING SOUTH OF THE BACK SIDE OF
THIS TROUGH PROMISES TO AFFECT NEVADA'S WEEKEND WEATHER. 00Z
GFS/ECMWF ARE IN GOOD AGREEMENT REGARDING THE PLACEMENT AND STRENGTH
OF THIS FEATURE...ENTERING NW NEVADA SATURDAY EVENING. RAIN SHOWERS
EXPECTED TO OVERSPREAD NORTHERN NEVADA SATURDAY AFTERNOON...AS LIFT
AND INSTABILITY INCREASE AHEAD OF AN APPROACHING STRONG COLD FRONT.
IN FACT...00Z GFS PROGS LIFTED INDICES AS LOW AS -3 ACROSS WHITE
PINE COUNTY SATURDAY AFTERNOON. GIVEN THE GOOD MODEL
AGREEMENT...ADDED THUNDER TO THE WEATHER GRIDS FOR THE EASTERN CWA
FOR SATURDAY. MUCH OF SATURDAY CONTINUED MILD...WITH MAX TEMPS STILL
IN THE 60S FOR MANY LOCALES. HOWEVER...VERY STRONG COLD FRONT WILL
BE FORCED INTO HUMBOLDT/ELKO COUNTIES BY 5 PM SAT...WITH FALLING
AFTERNOON TEMPS LIKELY HERE...ALONG WITH RAIN CHANGING QUICKLY TO
SNOW. GIVEN THE MODEL CLARITY...FELT CONFIDENT ALONG WITH
SURROUNDING OFFICES TO INCREASE POPS CLOSER TO THE 00Z MEX/MRA
GUIDANCE SATURDAY NIGHT/SUNDAY MORNING. WOULD HAVE GONE HIGHER WITH
POPS BUT PRECIPITATION EXPECTED TO BE CONVECTIVE AND SHOWERY BOTH
AHEAD OF...AND IMMEDIATELY BEHIND STRONG COLD FRONT. COLD AIR WILL
INVADE VERY QUICKLY...BUT QPF WILL END JUST AS QUICKLY SO DIFFICULT
TO DETERMINE HOW MUCH SNOW WILL FALL SATURDAY AFTERNOON/EVENING.

STRONG COLD TROUGH AXIS SWINGS THROUGH NEVADA SUNDAY...AND THE
DIFFERENCE BETWEEN SATURDAY AND SUNDAY WILL BE VERY NOTICEABLE. MAX
TEMPS ON SUNDAY ONLY IN THE 40S...SOME 20 DEGREES COLDER THAN
SATURDAY. CONVECTIVE SNOW SHOWERS REGENERATE ACROSS EASTERN NEVADA
SUNDAY AFTERNOON...AS EARLY APRIL SUNSHINE INTERACTS WITH 500 MB
TEMPS DOWN TO -30C. THE GOOD NEWS...THE TROUGH IS VERY PROGRESSIVE
AND STRONG RIDGING PHASES IN AGGRESSIVELY MONDAY. TEMPS BOUNCE BACK
FAST WITH ALL POPS ZERO EARLY NEXT WEEK. BT
&&

.AVIATION...WEAK DISTURBANCE IN NW FLOW WILL PRODUCE LOW CLOUDS
THROUGH 18Z. EXPECT VFR CEILINGS OF 4-6K FT AGL TO PREVAIL ALTHOUGH
BRIEF MVFR CEILINGS ARE POSSIBLE NEAR KEKO THIS MORNING. EXPECT
-SHRA TO ACCOMPANY THIS SHORTWAVE ACROSS MAINLY HUMBOLDT AND ELKO
COUNTIES...NOT EXPECTED TO AFFECT TERMINALS AND ONLY INCLUDED VCSH
AT KEKO FOR THE 12Z TAFS. CEILINGS EXPECTED TO IMPROVE AFTER 18Z. BT
&&

.HYDROLOGY...WARM DAYTIME TEMPERATURES AND OVERNIGHT LOWS ABOVE
FREEZING WILL CAUSE SOME HIGH-ELEVATION SNOWMELT TO MAKE ITS WAY
INTO RIVERS AND STREAMS ACROSS THE CWFA. THE HUMBOLDT RIVER IS NOT
OF CONCERN HOWEVER SOME SMALLER BODIES OF WATER MAY RISE. THE MAIN
CONCERN AT THIS TIME IS MARTIN CREEK AND SMALLER CREEKS IN
HUMBOLDT COUNTY. MARTIN CREEK RUNS THROUGH PARADISE VALLEY EAST OF
THE SANTA ROSA MOUNTAIN RANGE AND IS ALREADY EXHIBITING A STRONGER
DIURNAL SIGNAL WITH A RISING TREND. THIS CREEK IS CAPABLE OF A
RAPID RESPONSE TO SNOWMELT AND HAS ALREADY CAUSED PROBLEMS LOCALLY
THIS WINTER WITH A LESS PRONOUNCED WARM UP. &&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

92/99/99

Nearby

Wind Advisories in Nevada, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.